MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-371
Medical Device Problem Codes Difficult to Remove (1528); Material Deformation (2976)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The customer reported that during a revision case, the surgeon had planned to revise a cup and when the patient was opened, he realized that the stem would also need revising.The exeter stem was difficult to remove.It had to be removed using a flexible osteotome and the removal process added 20 minutes to the surgery.The customer alleges that the stem was tarnished and that this makes the stem more likely to stick in the femoral canal because the polished surface is not longer there and that, had the device been made of cocr, then the tarnishing would not have occurred.
 
Additional Manufacturer Narrative
An event regarding an appearance issue involving an exeter stem was reported.The event was confirmed though visual inspection of the device.Method & results: -device evaluation and results: visual inspection: visual inspection was performed as part of the material evaluation and indicated the following comments: ma: damage observed on the stem consistent with the cement-mantle breakdown process.Explantation damage also observed on the stem.Based on the given information, no identifiable materials or manufacturing discrepanices were observed on the surfaces examined.Medical records received and evaluation: no medical records were received for review with a clinical consultant device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that 'damage observed on the stem consistent with the cement-mantle breakdown process.' no further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
The customer reported that during a revision case, the surgeon had planned to revise a cup and when the patient was opened, he realized that the stem would also need revising.The exeter stem was difficult to remove.It had to be removed using a flexible osteotome and the removal process added 20 minutes to the surgery.The customer alleges that the stem was tarnished and that this makes the stem more likely to stick in the femoral canal because the polished surface is not longer there and that had the device been made of cocr then the tarnishing would not have occurred.

Brand Name
EXETER V40 STEM 37.5MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8091558
Report Number0002249697-2018-03789
Device Sequence Number1498218
Product Code JDI
UDI-Device Identifier04546540153258
UDI-Public04546540153258
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0580-1-371
Device Lot NumberGA666623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Initial Date Received by Manufacturer 10/25/2018
Supplement Date Received by Manufacturer01/10/2019
Initial Report FDA Received Date11/20/2018
Supplement Report FDA Received Date02/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR